Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Grand Junction, CO

July 26, 2001Delta County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 26, 2001, 3:15 PM MDT for Delta County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 2001, 3:15 PM MDT (21:15 UTC)
Expired
Jul 26, 2001, 4:00 PM MDT
In force
45 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delta County, CO

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:30 PM MDTHail 0.88Delta, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:24 PM MDT, 51 minutes earlier.

Area forecast discussion, Jul 26, 2:24 PM MDT, 51 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT THU JUL 26 2001

ACTIVE AFTERNOON UNDERWAY ACROSS EASTERN UTAH AND WESTERN
COLORADO AS SUB-TROPICAL MOISTURE INTERACTS WITH STRONG SHRTWV
TROUGH NOW PUSHING INTO THE REGION.  COOLER AND DRIER AIR ALOFT
HAS COMBINED WITH GOOD SURFACE HEATING THIS AFTERNOON TO
GENERATE A FEW STRONG TO SEVERE STORMS WITH HEAVY RAIN...HAIL
AND STRONG WINDS THE THREATS. THE STORM WE WARNED ON EARLIER
WAS IN ONE OF OUR DATA SPARSE AREAS AND WILL REQUIRE SOME BACK-
COUNTRY EXPLORING TO VERIFY...BUT STORM WAS TURNING RIGHT OF THE
FLOW.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING AS THE SHRTWV AND ASSOCIATED SPEED MAX LIFT NE THROUGH THE
AREA. CLEARING CONDITIONS ANTICIPATED LATE TONIGHT AS SYSTEM EXITS
THE REGION. DRY AND WARMER CONDS THEN MOVE IN FOR FRIDAY AND SATURDAY
WITH ONLY ISOLATED SHOWERS CONFINED TO THE HIGHER MTNS OF WESTERN
COLORADO. JDC

EXTENDED (SUN-THU)...BROAD UPPER HIGH WILL SHIFT EAST IN RESPONSE TO
A DEEPENING PACIFIC NORTHWEST TROUGH...WHICH WILL MOVE OVER THE
GREAT BASIN TUESDAY. NARROW PLUME OF SUB-TROPICAL MOISTURE WILL
REMAIN OVER THE REGION LEADING THE THREAT OF SCATTERED AFTN/EVE
SHOWERS AND THUNDERSTORMS EACH DAY. POTENTIAL FOR ENHANCEMENT
OF CONVECTION POSSIBLE MON/TUE AS UPPER TROUGH APPROACHES. TEMPS
WILL BE SLIGHTLY ABOVE NORMAL SUN AND MON BEFORE COOLER AIR INVADES
FOR TUE. BY THU...THE UPPER HIGH AXIS SHIFTS BACK WEST OVER SRN
COLORADO RESULTING IN WARM CONDITIONS.  DJN.83

.GJT...NONE.

In the hours before

Special weather statement, Jul 26, 10:10 AM MDT, 5 hours 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-261800-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
840 AM MDT THU JUL 26 2001

...SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING ACROSS
EASTERN UTAH AND WESTERN COLORADO...

AN INTENSE UPPER LEVEL LOW OVER NORTHERN ARIZONA WILL MOVE NORTHEAST
ACROSS COLORADO THROUGH THIS EVENING. THIS WILL COMBINE WITH
ABUNDANT SUB-TROPICAL MOISTURE AND SUFFICIENT ATMOSPHERIC LIFT TO
PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE
WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS EASTERN UTAH
AND WESTERN COLORADO...ESPECIALLY OVER THE MOUNTAINS. THE THREAT
WILL BE HAIL UP TO 1 INCH IN DIAMETER AND STRONG DAMAGING WIND IN
EXCESS OF 60 MPH.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THE MOUNTAINS OF
EXTREME EASTERN UTAH...THE WESTERN SAN JUAN MOUNTAINS OF COLORADO...
THE UNCOMPAHGRE PLATEAU...AND THE MOUNTAINS OF CENTRAL COLORADO
INCLUDING THE ELK AND GORE RANGES.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS THE ABOVE MENTIONED AREAS FOR SEVERE THUNDERSTORMS. STAY
TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER
STATEMENTS ON THIS POTENTIALLY EXTREME WEATHER SITUATION. YOU MAY
ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/GJT

NADLER

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:28 PM MDTSevere Thunderstorm WarningGJTDelta, Mesa32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.